Hail, Clay
- When
- August 23, 8:34 PM CST
- Where
- Clay County, 4 mi NW of Wakefield
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.250, -97.067
3 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 4:59 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE TOPEKA KS 559 PM CDT MON AUG 23 2004 .DISCUSSION... THUNDERSTORMS CONTINUE TO REDEVLOP IN MOSITURE CONVERGENT AREA WITH SEVERAL APPROACHING SEVERE CRITERIA. WILL UPDATE ZONES TO GO SCATTERED AND MENTION SOME POSSIBLE SEVERE FOR THE EVENING HOURS. .PREVIOUS DISCUSSION... MAIN CONCERNS ARE CONVECTIVE CHANCES...THEN TEMPERATURES. NUMEROUS BOUNDARIES AT SURFACE WITH A DIRTY WEST/SOUTHWEST H500 FLOW. THIS CREATES A VERY COMPLEX PATTERN FOR THE NEXT FEW DAYS. PRECIP OVER NORTHEAST KANSAS THIS AFTERNOON LIKELY FORMING FOR SEVERAL REASONS...INCLUDING H500 SHORTWAVE/ISENTROPIC LIFT AND H850 THETA-E ADVECTION. H850 AND H700 THETA-E INCREASE DURING THE EVENING WITH PRECIPITABLE WATER VALUE REMAINING ABOVE 1.5 INCHES. MEANWHILE...THE LEFT EXIT REGION OF THE H200 JET WILL BE POISED ALONG THE OK-KS BORDER DURING THE EVENING AS A TRAILING VORT LOBE SWINGS AROUND THE BACKSIDE WITH THE H500 SHORTWAVE CURRENTLY MOVING THROUGH SOUTHWEST NEBRASKA AND NORTHEAST KANSAS. THIS SHOULD ALLOW TSTMS TO REFORM ACROSS MUCH OF THE FORECAST AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT. REMNANTS WILL HANG THROUGH EASTERN PORTIONS OF THE AREA TUESDAY MORNING...AND DEPENDING ON SURFACE BOUNDARIES AND THE AMOUNT OF HEATING...MAY REFORM NEAR THE NEBRASKA BORDER DURING THE AFTERNOON. THE MAIN PROBLEM WILL BE WHETHER ENOUGH OF A CAP CAN GET IN PLACE DURING THE AFTERNOON TO INHIBIT SOME OF THE ACTIVITY. WITH A SURFACE WARM FRONT IN THE AREA AND WEAK SHORTWAVES ALOFT... EXPECT A SLIGHT CHANCE FOR TSTMS WEDNESDAY INTO THE EVENING BEFORE DRYING OCCURS THURSDAY. FRIDAY THROUGH MONDAY...MODELS GENERALLY IN GOOD AGREEMENT THROUGH THIS PERIOD. THE ECMWF WAS SLIGHTLY FASTER THAN GFS/DGEX/UKMET/NOGAPS WITH THE CANADIAN SLIGHTLY SLOWER. THERE IS A SLIGHT CHANCE FOR HEAT INDUCED THUNDERSTORMS FRIDAY AFTERNOON AS MOISTURE LEVELS INCREASE. THE BEST THREAT FOR PRECIPITATION WILL BE CENTERED AROUND 12Z SATURDAY WITH THE SURFACE FRONT CROSSING THE FORECAST AREA AND THE H500 TROF MOVING THROUGH THE PLAINS. WILL HOLD HIGHS JUST ABOVE 90 THURSDAY AND FRIDAY THEN COOL TO AROUND 80 ON SATURDAY WITH LOTS OF CLOUDS AND PRECIP IN THE AREA. HIGHS SHOULD RETURN TO THE MID 80S SUNDAY AND MONDAY WITH GOOD SUNSHINE... BUT ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY MONDAY AFTERNOON. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 635 PM CDT MON AUG 23 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-241000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 635 PM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT. A FEW OF THE STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANOTHER CHANCE FOR THUNDERSTORMS OCCURS LATE FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0839 PM TORNADO CLINTON LAKE 38.92N 95.38W
08/23/2004 DOUGLAS KS TRAINED SPOTTER
JUST WEST OF CLINTON LAKE
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0851 PM FLASH FLOOD WILLIAMSTOWN 39.06N 95.33W
08/23/2004 JEFFERSON KS EMERGENCY MNGR
PARTS OF HIGHWAY 24 CLOSED TO ONE LANE NEAR HIGHWAY 59
DUE TO HIGH WATER.
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
908 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND DMG MANHATTAN 39.18N 96.57W
08/23/2004 RILEY KS EMERGENCY MNGR
POWER LINES AND TREES DOWN IN WEST PARTS OF THE CITY.
0902 PM FLASH FLOOD MANHATTAN 39.18N 96.57W
08/23/2004 RILEY KS EMERGENCY MNGR
FLASH FLOODING REPORTED IN SEVERAL AREAS ACROSS THE CITY.
&&
PFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 7 SW CLAY CENTER 39.31N 97.22W
08/23/2004 0.75 INCH CLAY KS LAW ENFORCEMENT
0911 PM FLASH FLOOD TOPEKA 39.05N 95.68W
08/23/2004 SHAWNEE KS NWS EMPLOYEE
AT LEAST ONE FOOT OF WATER OVER ROADWAY ON PAULEN ROAD
BETWEEN 29TH AND 61ST.
&&
PFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL LAWRENCE 38.97N 95.24W
08/23/2004 1.00 INCH DOUGLAS KS TRAINED SPOTTER
&&
PFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0922 PM FLASH FLOOD PAXICO 39.07N 96.17W
08/23/2004 WABAUNSEE KS LAW ENFORCEMENT
WATER FLOWING OUT OF DRAINAGE DITCHES AND OVER COUNTY
ROADS IN THE VICINITY OF PAXICO.
0927 PM HAIL 4 NW WAKEFIELD 39.25N 97.06W
08/23/2004 0.88 INCH CLAY KS TRAINED SPOTTER
&&
PFThe national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Strong winds blew down power lines in Lawrence.
Heavy rains produced flash flooding in and around Lawrence. A number of motorists were stranded in the high water with several rescues performed by officials. A police officer in Lawrence was reported chest deep in water while performing a rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417503, 5417504, 5417505, 5417506, 5417507, 5417508.